Printer Friendly

Recurrent gastrointestinal bleeding with ANCA Associated Glomerulonephritis successfully treated by transarterial embolization.

Byline: Ling Li Xiao Li Ping Fu and Fang Liu

Abstract

Anti-neutrophil cytoplasmic antibody-associated vasculitis (AAV) is a group of autoimmune diseases that normally affects multiple organs. Recurrent gastrointestinal (GI) bleeding a critical complication of AAV remains a challenge. Here we report a case of AAV complicated by pulmonary hemorrhage severe recurrent gastrointestinal bleeding and rapid progressive renal insufficiency that was treated successfully with selective transarterial embolization continuous veno-venous hemofiltration plasma exchange intravenous gamma globulin infusion followed by steroids and cytotoxic drug therapy. We report this case considering that selective transarterial embolization may be a safe and effective alternative method in recurrent AAV associated GI bleeding caused by AAV refractory to medical therapy.

KEY WORDS: Anti-neutrophil cytoplasmic antibody-associated vasculitis Transarterial embolization Gastrointestinal bleeding.

INTRODUCTION

Anti-neutrophil cytoplasmic antibody (ANCA)- associated vasculitis (AAV) is a group of autoimmune disease that primarily involves the small blood vessels such as the capillaries vessels micro-arteries and venules and AVV commonly affects multiple organs in particular the lungs and

the kidneys.1-3 To date recurrent gastrointestinal (GI) bleeding a critical complication of AAV is still medical challenge. Here we present a case with AAV complicated by severe recurrent GI bleeding followed by rapid progressive renal insufficiency pulmonary hemorrhage and pulmonary infection. The patient was treated successfully with selective mesenteric arterial embolization. We report this case considering that selective transarterial embolization may be a safe and effective alternative method in recurrent GI bleeding caused by AAV if uncontrolled by medical therapy.

CASE REPORT

A 56-year-old man was transferred to nephrology department due to recurrent episodes of fever (38C~39.2C) cough sputum and thoracalgia for the past three months. The patient had been admitted previously to a local hospital where computer tomography (CT) revealed pleural effusion in both lungs. Laboratory tests showed serum creatinine (sCr) 221.9 mol/L; proteinuria (3+); and 24 hour proteinuria 5.3g. The patient

was diagnosed with chronic renal insufficiency and pulmonary infection. He was treated with antibiotics for pulmonary infection but infection- related symptoms gradually worsened and serum creatinine levels reached 434mol/L within one week. Subsequently the patient was transferred to our unit for further treatment.

On admission physical examination showed T 38C; R 18 bpm; HR 99 bpm; and BP 124/60 mmHg.

Laboratory tests found hemoglobin (Hb) 81 g/L; WBC 18.27x109/L ESR 49.0 mm/H and sCr 611.0 mol/L; Urea 22.90 mmol/L; antinuclear antibody

(ANA) (-); extractable nucler antigen (ENA) (-); C-reactive protein (CRP) 231mg/L; IgG 10.1g/L; IgA 1650.0 mg/L; IgM 345.0 mg/L; IgE 227.95 IU/

mL; RBC 30~40/HPF in the Urine sediment; and 24 hour proteinuria 2.9 g/L. Ultrasound examination of the urologic system showed enlarged kidneys.

Additional laboratory tests found P-ANCA (1:10) (+); ANCA-MPO (+); anti-GBM antibody (-). The patient was diagnosed with ANCA-associated vas-

culitis AAV associated glomerulonephritis and put on CVVH and antibiotic therapy. After one week the patient's infection-related symptoms gradually

improved and the patient was put on intravenous methylprednisolone therapy (80 mg/d). Four days later however the patient devel-

oped melana mixed with bloody stool. Laboratory tests revealed Hb 87g/L Cr 586.9 umol/L PLT 355A-109/L Fib 2.48 g/L PT 17.8s Antithrombin III

92.2%. The gastroscopy and colonoscopy were nor-mal. And capsule endoscopy revealed no obvious abnormalities including bleeding of mucous mem-

rane. Conventional therapy of GI bleeding (PPI and somatostatin) was ineffective. Finally selective mesenteric arterial angiography was performed which indicated a hemorrhagic spot in a branch of the inferior mesenteric artery (Fig.1a). Selective transarterial embolization was performed with steel coils (Cook Bloomington USA.) (Fig.1b). After the procedure GI bleeding was completely alleviated. However two weeks later the patient presented with hematochezia again and selective transarte- rial angiography was performed repeatedly which revealed another hemorrhagic spot in a branch of IMA and subsequently arterial embolization with coils was performed again (Fig.2a Fig.2b).

After TAE the symptoms improved and three days later the repeated fecal-occult-blood tests were negative but the vasculitis was not com- pletely controlled for the other symptoms were still existed. The patient was treated with a course of intravenous methylprednisolone pulse therapy (500 mg/d) followed by a course of intravenous cyclophosphamide (CTX) pulse therapy (600mg). Moreover the patient underwent repeated plasma exchange (8 sections) blood products transfusion cryoprecipitate therapy and intravenous gamma globulin infusion (20 g/d for 5 days).

DISCUSSION

Complications involving the kidneys and the lungs are commonly observed in AAV of which an entry level serum creatinine and pulmonary hemorrhage are predictors of higher mortality.4 In the case of life- or organ-threatening situations high- dose intravenous steroids with CTX and binding gamma globulin pulse therapy is recommended. In addition plasma exchange is encouraged if available.

This patient was diagnosed with ANCA- associated vasculitis on the basis of the presence of clinical features and the positive test results for P-ANCA ANCA-MPO. Renal biopsy was not performed for the bad and severe clinic condition especially bleeding diathesis of this patient.

In our case during the treatment the patient presented with hematochezia. As PLT and Fib were within normal ranges and the gastroscopy colonoscopy and capsule endoscopy revealed no obvious abnormalitie the DIC and the ulcer bleeding which is caused by the side-effect of corticosteroids is excluded. And lower GI bleeding caused by vasculitis-associated was suspected. This patient had recurrence of GI bleeding for different branch of the mesenteric artery and received the mesenteric arterial angiography and selective transarterial embolization for two times. To our knowledge the report on AAV that recurred as GI bleeding is rare. As the critical condition of AAV such as life- or organ-threatening situations the treatment of GI bleeding of AAV is lack of widely accepted method. After the operation the bleeding stopped and there were no postoperative complications such as radiographic contrast nephropathy or mesenteric ischemic necrosis and the patient's symptom relived.

In conclusion selective transarterial embolization may be a safe and effective alternative method in recurrent GI bleeding caused by AAV refractory to medical therapy.

ACKNOWLEDGMENT

We gratefully acknowledge the grant by Jiaywei Tsauo Sheyu Li Yang Yu Xi Tang Songmin Huang and Yue Wen for their contributions to this study.

Conflict of interest: The authors have no financial conflicts of interest.

REFERENCES

1. Rasmussen N Jayne DRW Abramowicz D Andrassy K Bacon PA Tervaert JWC et al. European therapeutic trials in ANCA-associated systemic vasculitis: disease scoring consensus regimens and proposed clinical trials. Clin Exp Immunol. 1995;101:29-34.

2. Mansi IA Opran A Rosner F. ANCA-associated small- vessel vasculitis. Am Fam Physician. 2002;65:1615-1621.

3. Seo P Stone JH. The antineutrophil cytoplasmic antibody

associated vasculitides. Am J Med. 2004;117:39-50.

4. Hogan SL Falk RJ Chin H Cai J Jennette CE Jennette

JC et al. Predictors of relapse and treatment resistance in

antineutrophil cytoplasmic antibody-associated small-

vessel vasculitis. Ann Intern Med. 2005;143:621631.

5. Morgan MD Drayson MT Savage CO Harper L. Addition

of infliximab to standard therapy for ANCA-associated

vasculitis. Nephron Clin Pract. 2011;117:89-97.

6. Jayne DR Gaskin G Rasmussen N Abramowicz D

Ferrario F Guillevin L et al. Randomized trial of

plasma exchange or high-dosage methylprednisolone as

adjunctive therapy for severe renal vasculitis. J Am Soc

Nephrol. 2007;18:21802188.
COPYRIGHT 2013 Asianet-Pakistan
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2013 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Pakistan Journal of Medical Sciences
Date:Dec 31, 2013
Words:1216
Previous Article:Pulmonary embolism after a single-stage combined anterior and posterior approach lumbar surgery.
Next Article:Study on the role of zoledronic acid in treatment of postmenopausal osteoporosis.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |